Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS Wilmington, OH

July 8, 2003Fayette County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2003, 1:49 AM EST for Fayette County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 1:49 AM EST (06:49 UTC)
Expired
Jul 8, 2003, 2:30 AM EST
In force
41 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Fayette County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2731 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS51 KILN 080649
SVRILN
INC041-080730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
149 AM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN INDIANA...

* UNTIL 230 AM EST...

* AT 149 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CONNERSVILLE...OR ABOUT 5
  MILES SOUTHWEST OF CAMBRIDGE CITY...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CONNERSVILLE...
  HARRISBURG...
  COLUMBIA...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3987 8527 3971 8539 3952 8517 3954 8506
          3971 8503

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:21 AM EST, 28 minutes earlier.

Area forecast discussion, Jul 8, 1:21 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
221 AM EDT TUE JUL 8 2003

MOIST JUICY AIRMASS ACRE FCST AREA THIS MRNG WITH DEWPTS IN L/M70S.
SCATTERED STRONG CONVECTION ALONG I-71 BTWN MT VERNON AND CLE...THEN
LARGE MCS DROPPING QUICKLY ESE ACRS NORTHERN/CNTRL INDIANA.
NUMEROUS WIND DMG REPORTS WITH MCS OVER INDIANA...HAVE TSTMS
BEGINNING TO AFFECT WESTERN TIER OF COUNTIES BY 07Z.

NO BREAK IN PATTERN OF WAVE AFTER WAVE OF TSTM COMPLEXES TO CONTINUE
ACRS OH VALLEY FOR NEXT 48-60 HRS AS FRNTL BNDRY OSCILLATES ACRS
REGION.  FIRST ISSUE IS MCS BARRELING TOWARDS FCST AREA ATTM.
APPEARS TO BE A BIT OF A WEAKENING TREND IN TSTMS OVER LAST HR...BUT
RADAR STILL INDCG STRONG WINDS IN EXCESS OF 50 KTS WITH LEADING
OUTFLOW.  ALSO...IWX/IND REPORTING WIND GUSTS 60-70 MPH ALONG LINE.
TSTMS WILL BEGIN AFFECTING WEST CNTRL OH COS AND WHITEWATER VALLEY
AREA OVER NEXT HOUR AND A HALF.  THEN EXPECT TSTMS TO CONTINUE ESE
TRACK...SPREADING ACRS CWA NORTH OF A BROOKVILLE IND TO WILMINGTON
TO CHILLICOTHE LINE.  MAY GET A FEW TSTMS SOUTH OF THIS LINE...BUT
MAIN FOCUS WILL BE ACRS I-70 CORRIDOR.  SHOULD SEE TSTMS EXITING
FCST AREA BY 12Z AT LATEST.

AFTER THIS MRNGS ACTIVITY...SHOULD HAVE QUIET MORNING/ERLY AFTN
BEFORE CONVECTION STARTS FIRING AGAIN THIS AFTN INTO EVNG.  NICE
S/WV SLATED INTO CNTRL ILL BY 00Z WED WITH STRONG UPR DIV/LO LVL
CONV ACRS REGION TONIGHT...AND HIGH INSTABILITY.  WENT AHEAD AND
RAISED TO LKLY POPS ACRS NORTHERN FCST AREA TONIGHT WITH ANOTHER
TSTM COMPLEX EXPECTED TO TRACK ACRS THIS AREA.

GFS/ETA ON THEIR 00Z RUNS HAVE MADE MAJOR ADJUSTMENT IN SPINNING UP
IMPRESSIVE S/WV ACRS NORTHERN PLAINS WED NIGHT PUSHING INTO GRT LKS
ON THURS.  HAVE LATCHED ONTO MORE AMPLIFIED PATTERN...WITH EXPECTED
FROPA ACRS FCST AREA LATE THURS INTO THURS NIGHT.  KEEPING HI CHC
POPS MOST OF FCST AREA UNTIL FRONT FINALLY PUSHES THRU THURS NIGHT.
FCST AREA REMAINS FAIR GAME FOR REPEATED BOUTS OF TORRENTIAL
RAINS/SVR WX THRU THIS TIME.  LOOKS LIKE REGION WILL FINALLY GET A
BREAK FOR FRI/SAT AS HI PRES ATTEMPTS TO BUILD INTO OH VALLEY.

TEMPS...WARMED TEMPS WED THRU THURS WITH FRNTL BNDRY DRAPED ACRS
REGION.  WED NIGHT TEMPS RAISED SVRL DEGREES INTO M/U60S. RESULTANT
TEMPS CLOSE TO MAV GUID ALL PERIODS EXCPT WED.  WENT CLOSER TO
WARMER MET VALUES FOR WED.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO AND PARTS OF THE
MIAMI VALLEY...SVR TSTM WATCH UNTIL 5 AM FOR WEST CENTRAL OHIO...THE
MIAMI VALLEY AND PORTIONS OF SOUTHWEST AND CENTRAL OHIO.
IN...FLOOD WATCH THROUGH 8 AM AND SVR TSTM WATCH THROUGH 5 AM FOR
PARTS OF THE WHITEWATER VALLEY.
KY...NONE.

RYAN
Hazardous weather outlook, Jul 7, 6:15 AM EST, 19 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Special weather statement, Jul 7, 8:51 PM EST, 4 hours 58 minutes before
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 670 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

INDIANA...

  FAYETTE       UNION         WAYNE

OHIO...

  AUGLAIZE      CHAMPAIGN     CLARK       DARKE      GREENE
  HARDIN        LOGAN         MADISON     MERCER     MIAMI
  MONTGOMERY    PREBLE        SHELBY      UNION

 TIPTON

CONIGLIO
Special weather statement, Jul 7, 8:51 PM EST, 4 hours 58 minutes before
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-080235-

SPECIAL WEATHER STATEMENT...CORRECTED TYPE OF WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT MON JUL 7 2003

TORNADO WATCH 670 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

INDIANA...

  FAYETTE       UNION         WAYNE

OHIO...

  AUGLAIZE      CHAMPAIGN     CLARK       DARKE      GREENE
  HARDIN        LOGAN         MADISON     MERCER     MIAMI
  MONTGOMERY    PREBLE        SHELBY      UNION

CONIGLIO
Special weather statement, Jul 7, 10:32 PM EST, 3 hours 17 minutes before
OHZ056-065-074-080350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 PM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...
SEVERE THUNDERSTORM WATCH 674 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES, FAIRFIELD, HOCKING AND LICKING. THE SEVERE WEATHER THREAT
HAS DIMINISHED ACROSS THE AREA AS SHOWERS AND THUNDERSTORMS HAVE
PUSHED INTO EASTERN OHIO.

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:23 AM ESTSevere Thunderstorm WarningILNWayne52 min
Jul 8, 2:06 AM ESTSevere Thunderstorm WarningILNUnion39 min
Jul 8, 2:51 PM ESTFlash Flood WarningILNRipley54 min
Jul 8, 3:16 PM ESTSevere Thunderstorm WarningILNRipley44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.